Massachusetts, 2008

Lightning Strikes in Massachusetts, July 9, 2008

July 9, 2008 · NWS BOX · 2 events in 1 county or zone

Lightning struck two buildings in Wellesley, resulting in two separate fires. The first struck an air conditioner at a car dealership, resulting in a fire in a second floor office.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning struck two buildings in Wellesley, resulting in two separate fires. The first struck an air conditioner at a car dealership, resulting in a fire in a second floor office. The second struck a house a few blocks away, entering through the sprinkler system and starting a fire in a laundry room area. There was no report on the monetary damage caused to the two locations, therefore damage amounts were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 9, 3:27 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 9, 3:27 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
427 PM EDT WED JUL 9 2008

.SYNOPSIS...
A COLD FRONT IN THE EASTERN GREAT LAKES WILL MOVE THROUGH NEW ENGLAND
TONIGHT. HIGH PRESSURE WILL THEN BUILD OVER THE REGION THURSDAY AND
FRIDAY. WARM HUMID AIR WILL THEN SURGE BACK INTO THE REGION ON
SATURDAY. ANOTHER COLD FRONT WILL APPROACH ON SUNDAY AND
MONDAY...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SHOWERS AND TSTMS DEVELOPED IN THE JUICIEST OF THE AIR...WITH MOST OF
THE AFTERNOON ACTION REMAINING CLOSER TO THE UPPER SUPPORT IN EASTERN
NY VERMONT AND NORTHERN NH. SHOWERS AND TSTMS WILL SWING THROUGH
SOUTHERN NEW ENGLAND THIS EVENING...MAINLY THE WESTERN AREAS/CENTRAL
HILLS/MERRIMACK VALLEY. WITH HIGH PRECIPITABLE WATER VALUES...2 TO
2.25 INCHES...MOVING THROUGH DURING 00Z TO 06Z WE SHOULD EXPECT A
CONTINUED RISK OF LOCALLY HEAVY DOWNPOURS THROUGH THE EVENING. WITH
SUCH MOISTURE ALOFT...THERE WILL BE A RISK OF WATER LOADING IN THE
STORMS AND RESULTING WET MICROBURSTS. THE STRONG WINDS MAY BE ENOUGH
TO CAUSE SOME LIMITED DAMAGE.

SIMILAR MODEL TIMING OF THE COLD FRONT WITH ALL MODELS TAKING IT TO
THE CAPE COD CANAL BY 12Z. SHOWERS SHOULD DIMINISH OVERNIGHT WITH
LINGERING CHANCE POPS AFTER MIDNIGHT AND CHANCE POPS ONLY ON THE CAPE
AND ISLANDS BY 6 AM.

THE ENVIROMENT WILL BE MOIST MOST OF THE NIGHT SO MIN TEMPS SHOULD
RUN CLOSE TO DEWPOINTS. COOLEST TEMPS WILL BE IN THE NORTHWEST WHICH
WILL BE DEEPEST IN THE INCOMING COOLER AIR. HIGHEST MIN TEMPS
SHOULD BE ON THE CAPE AND ISLANDS WHICH MAY STILL BE IN THE HUMID AIRMASS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THE IDEA OF A WAVE ALONG THE DEPARTING COLD FRONT...WHILE NOT
GONE...HAS BEEN MINIMIZED WITH RESPECT TO NEW ENGLAND. THE FRONT IS
EXPECTED TO MOVE OFF CAPE COD AND NANTUCKET THURSDAY AFTERNOON. THE
NAM AND 09Z SREF HINT AT A TRACK ON NANTUCKET AT 18Z...OTHERWISE ALL
HAS MOVED OUT TO SEA BY THAT TIME.

850 MB TEMPS COOL FROM 14C TO 11C NORTHWEST AND FROM 16C TO 14C
SOUTHEAST. MIXING WOULD BRING MAX TEMPS AROUND THE MID 80S WITH SOME
MAX TEMPS AROUND 80 IN THE NORTHWEST AND COOLER TEMPS ON NORTHWEST
FACING BEACHES.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY...WEAK HIGH PRESSURE PREVAILS...BUT WITH A WARM FRONT
DEVELOPING TO THE NORTHWEST OF THE FORECAST AREA. THE LATEST
OPERATIONAL GFS AND ECMWF ARE HINTING AT A DECAYING MESOSCALE
CONVECTIVE SYSTEM SPILLING INTO THE FORECAST AREA LATE IN THE
DAY...MAINLY IN THE FORM OF CLOUD DEBRIS. FORECASTED INCREASING
CLOUDS LATE IN THE DAY AND MAINTAINED DRY CONDITIONS AT THIS TIME.
HOWEVER WILL CONTINUE TO MONITOR WITH LATER GUIDANCE. OTHERWISE A
SEASONABLY WARM DAY EXPECTED.

SATURDAY...A SOUTH TO SOUTHWEST FLOW OF VERY WARM AND HUMID AIR
WILL OVER MUCH OF THE FORECAST AREA. HOWEVER SOME QUESTION AS TO
HOW WARM IT WILL BE ALONG THE EASTERN MASSACHUSETTS COAST AS THE
WARM FRONT MAY STRUGGLE TO CLEAR THESE AREAS. OVERALL USED A BLEND
OF OFFICIAL DATABASE AND MOS TEMPERATURE GUIDANCE. STILL EXPECT
DRY CONDITIONS TO PREVAIL.

SUNDAY...SOME DIVERGENCE AMONGST THE MODELS REGARDING THE TIMING OF
THE NEXT COLD FRONT...AND POTENTIAL FOR A WEAK SHORT WAVE TO DEVELOP
ALONG THE MID ATLANTIC COAST AND TRACK NORTH LATE IN THE DAY. THE
WAVE MAY BE PLAUSIBLE GIVEN THE WEAKNESS IN THE UPPER LEVEL RIDGE.
OTHERWISE ANOTHER WARM AND HUMID DAY CAN BE EXPECTED WITH SOME
INCREASING CLOUDS AND HIGHS IN THE 80S AWAY FROM THE SOUTH COAST.
CONTINUED CHANCE POPS FOR SCATTERED SHOWERS AND THUNDERSTORMS...BUT
TIMING REMAINS AN ISSUE.

MONDAY...DECENT AGREEMENT AMONGST THE MODELS THAT A COLD FRONT IS
EXPECTED TO CROSS THE FORECAST AREA...SO CONTINUED HIGH CHANCE POPS.
FAIRLY HIGH PRECIPITABLE WATER VALUES ALSO EXPECTED AHEAD OF THE
FRONT...SO THE RAIN COULD POTENTIALLY BE LOCALLY HEAVY.

TUESDAY...LEFTOVER SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN
THE MORNING AS THE FRONT DEPARTS AND THE UPPER LEVEL TROUGH SWINGS
THROUGH THE FORECAST AREA. OTHERWISE CLEARING POSSIBLE IN THE
AFTERNOON WITH SEASONABLY WARM AND DRY CONDITIONS DEVELOPING.

TUESDAY NIGHT AND WEDNESDAY...WEAK HIGH PRESSURE EXPECTED TO BUILD
ACROSS THE FORECAST AREA WITH SEASONABLY MILD AND DRY AIR.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
A COLD FRONT WILL APPROACH SOUTHERN NEW ENGLAND THIS EVENING AND PASS
OFFSHORE EARLY THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO FORM ALONG AND IN ADVANCE OF THE FRONT THIS EVENING...AND
LIKELY PERSIST OVERNIGHT. EARLY THIS EVENING...MAINLY VFR CONDITIONS
ARE EXPECTED EXCEPT IN AREAS OF SHOWERS AND TSTMS. STRATUS AND FOG
ALONG THE IMMEDIATE SOUTH COAST MAY SPREAD NORTHWARD TO RI AND
PORTIONS OF EASTERN MASS OVERNIGHT RESULTING IN PATCHES OF IFR
CONDITIONS.

CONDITIONS SHOULD IMPROVE TO VFR LATE TONIGHT INTO EARLY THURSDAY
MORNING AS THE COLD FRONT MOVES OFFSHORE. VFR CONDITIONS ARE
THEREFORE EXPECTED FOR MOST OF THE DAY THURSDAY AND THURSDAY NIGHT.

OUTLOOK...FRIDAY THROUGH MONDAY...

FRIDAY THROUGH SATURDAY...VFR.

SUNDAY...VFR CONDITIONS DETERIORATING TO MVFR/IFR IN SCATTERED
SHOWERS AND THUNDERSTORMS HAZE AND NIGHTTIME FOG PATCHES.

MONDAY...MVFR/IFR CONDITIONS IN SHOWERS...THUNDERSTORMS MORNING FOG
PATCHES AND HAZE.

&&

.MARINE...
LOW LEVEL WINDS REACH 30 KNOTS OVER THE WATERS BUT WITH AN INVERSION
IN THE SURFACE LAYER. AS SUCH...WINDS OVER THE COASTAL WATERS SHOULD
BE LIMITED TO VALUES BELOW 25 KNOTS. A FEW STRONGER
SHOWERS/DOWNBURSTS MAY BE ENOUGH TO BREAK THROUGH...IN WHICH CASE
GUSTS MAY REACH 30 KNOTS ACROSS THE SOUTHERN WATERS. GIVEN THE
LIMITATIONS WE REMOVED THE SMALL CRAFT ADVISORY FROM THE EASTERN
OUTER WATERSSS...ANZ250...AND BOTH CAPE COD BAY AND NARRAGANSETT BAY.

A SUSTAINED SW WIND AND ASSOCIATED FETCH SHOULD CONTINUE TO BUILD
SEAS...BUT VALUES THIS EVENING ARE STILL BELOW PAST FORECASTS. THIS
GOES ALONG WITH THE EXPECTED BIAS IN SOUTHWEST FLOW CASES. WE WILL
TRIM THE WAVEWATCH FORECAST BY 10 PERCENT TONIGHT AND THURSDAY. THIS
STILL BRINGS SEAS JUST SOUTH AND SOUTHWEST OF MARTHAS VINEYARD TO 7
FEET OVERNIGHT AND THURSDAY MORNING.

THE HIGH SEAS AND WIND/WAVE DIRECTION PERPENDICULAR TO THE COAST
WILL MAINTAIN A HIGH RISK OF RIP CURRENTS TONIGHT AND EARLY THURSDAY.
MOST AT RISK THURSDAY WILL BE NANTUCCKET AND MARTHAS VINEYARD.
OBSERVED CONDITIONS THIS MORNING AT HORSENECK BEACH AND AT NEWPORT
WERE ROUGH. SO WE WILL CONTINUE THE HIGH SURF ADVISORY OVERNIGHT
ALONG THE SOUTH COAST. THE MIDNIGHT CREW MAY BE ABLE TO TRIM THIS TO
JUST THE ISLANDS THURSDAY MORNING.

WINDS THURSDAY AND THURSDAY NIGHT SHOULD REMAIN BELOW 25 KNOTS
SUSTAINED AND GUSTS WITH SEAS BEGINNING TO DIMINISH IN THE SOUTHERN
WATERS IN THE MORNING AND APPROACHING 5 FEET BY FRIDAY MORNING.

OUTLOOK...FRI THROUGH SUN...

FRIDAY AND SATURDAY...WINDS AND SEAS EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA.

SUNDAY...SEAS GRADUALLY INCREASE...WITH SOUTHERLY SWELL PERHAPS
BUILDING TO 5 TO 6 FEET AT NIGHT ACROSS THE SOUTHERN WATERS. WIND
GUSTS TO 25 KT POSSIBLE NEARSHORE DURING THE DAYLIGHT HOURS.

MONDAY...SOUTHERLY SWELL UP TO 6 FEET ACROSS THE SOUTHERN WATERS.
WIND GUSTS TO 25 KT NEARSHORE CAPE COD AND THE ISLANDS DURING THE
DAYLIGHT HOURS. SOME CONCERN REGARDING THE TRACK OF BERTHA AND ITS
EFFECT ON SWELL AND RIP CURRENTS ACROSS THE WATERS...BUT CONFIDENCE
IS CURRENTLY LOW. PLEASE REFER TO THE LATEST STATEMENTS FROM THE
TROPICAL PREDICTION CENTER.

&&

.HYDROLOGY...
PRECIPITABLE WATER FCST FOR THIS EVENING WILL INCREASE TO OVER 2
WHICH WILL SUPPORT LOCALLY HEAVY RAINFALL FROM ANY THUNDERSTORMS.
RAINFALL RATES IN SOME OF THE STRONGER STORMS MAY APPROACH 2/HOUR
LEADING TO A RISK OF POOR DRAINAGE FLOODING AND ALSO SMALL STREAM
FLOODING FOR THE QUICK RESPONDING STREAMS.

&&

.CLIMATE...
DAYS OF REPORTED THUNDER DURING JUNE 2008
AVERAGED ABOVE NORMAL FOR JUNE AT SEVERAL LONG
TERM CLIMATE SITES

BOSTON LOGAN INTL ARPT 6 DAYS
MOST SINCE JUNE 1966 (7 DAYS)
NORMAL FOR JUNE 3 DAYS

HARTFORD BRADLEY INTL ARPT 10 DAYS
MOST SINCE JUNE 2002 (10 DAYS)
RECORD FOR JUNE 11 DAYS IN 1925
NORMAL FOR JUNE 4 DAYS

PROVIDENCE TF GREEN ARPT 5 DAYS
MOST SINCE 2007 5 DAYS
THERE WERE 6 REPORTED DAYS IN JUNE 2006
NORMAL FOR JUNE 4 DAYS

MILTON MA BLUE HILLS OBSERVATORY 9 DAYS
RECORD FOR JUNE 10 DAYS IN 1998
NORMAL FOR JUNE 3 DAYS

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY UNTIL 8 AM EDT THURSDAY FOR MAZ020-023-024.
NH...NONE.
RI...HIGH SURF ADVISORY UNTIL 8 AM EDT THURSDAY FOR RIZ006>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
     ANZ232>234.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT THURSDAY FOR ANZ237.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ235-254-255.

&&

SYNOPSIS...WTB
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...STRAUSS
AVIATION...WTB/EKSTER/STRAUSS
MARINE...WTB/STRAUSS
HYDROLOGY...
CLIMATE...STRAUSS
Hazardous weather outlook, Jul 9, 3:10 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EDT WED JUL 9 2008

ANZ230>237-250-254-255-102015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
410 PM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS TONIGHT MAY PRODUCE STRONG WIND GUSTS. ALL
THUNDERSTORMS HAVE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SOUTHEAST SWELL FROM BERTHA MAY BEGIN TO IMPACT THE REGION BY THE
WEEKEND.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY. ALL THUNDERSTORMS HAVE
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-023-024-RIZ006>008-102015-
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
410 PM EDT WED JUL 9 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.  A FEW OF THESE
THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND TORRENTIAL
DOWNPOURS. LOCAL STREET FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

OUTER SWELLS FROM BERTHA MAY BEGIN TO AFFECT SOUTH AND SOUTHEAST
FACING BEACHES LATE THIS WEEK OR THIS WEEKEND.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY. ALL THUNDERSTORMS HAVE
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ002>019-021-022-026-NHZ011-012-015-RIZ001>005-102015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-
410 PM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT. A FEW OF THESE
THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND TORRENTIAL
DOWNPOURS. LOCAL STREET FLOODING AND POOR DRAINAGE FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY. ALL THUNDERSTORMS HAVE
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WTB

In the hours before

Special weather statement, Jul 9, 11:49 AM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1249 PM EDT WED JUL 9 2008

NHZ011-091730-
CHESHIRE NH-
1249 PM EDT WED JUL 9 2008

AT 1247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 5 MILES WEST OF HINSDALE...OR ABOUT 5 MILES SOUTH
OF BRATTLEBORO...MOVING NORTHEAST AT 18 MPH.

THE THUNDERSTORM WILL BE NEAR...HINSDALE BY 100 PM EDT...CHESTERFIELD
BY 120 PM EDT...6 MILES SOUTHEAST OF WESTMORELAND BY 130 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

MLE
Special weather statement, Jul 9, 12:01 PM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
101 PM EDT WED JUL 9 2008

MAZ002-003-008-010-091745-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-WESTERN FRANKLIN MA-WESTERN
HAMPSHIRE MA-
101 PM EDT WED JUL 9 2008

AT 1256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 2 MILES NORTHEAST OF CONWAY...OR ABOUT 4 MILES SOUTHWEST OF
GREENFIELD...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...GILL AND BERNARDSTON BY 120 PM EDT...
NORTHFIELD AND 8 MILES NORTHWEST OF ORANGE BY 130 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

THIS STORM IS PRODUCING CLOUD TO GROUND LIGHTNING. IF YOU ARE CAUGHT
OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID
OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS.

MLE
Special weather statement, Jul 9, 4:50 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
550 PM EDT WED JUL 9 2008

CTZ004-MAZ005-007-012>014-RIZ001-092230-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-NORTHWEST PROVIDENCE
RI-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK
MA-WINDHAM CT-
550 PM EDT WED JUL 9 2008

AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM 3 MILES NORTH OF MAYNARD TO 9
MILES SOUTHWEST OF DOUGLAS...OR ALONG A LINE EXTENDING FROM 11 MILES
NORTH OF FRAMINGHAM TO 4 MILES NORTH OF PUTNAM...MOVING NORTHEAST AT
29 MPH.

THUNDERSTORMS WILL BE NEAR...WHITINSVILLE AND UPTON BY 600 PM EDT...
SUDBURY AND HOPKINTON BY 610 PM EDT...WAYLAND AND UXBRIDGE BY 620 PM
EDT...WESTON AND WOBURN BY 630 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

MLE
Special weather statement, Jul 9, 5:17 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
617 PM EDT WED JUL 9 2008

MAZ005>007-012>015-092300-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX
MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN ESSEX MA-WESTERN NORFOLK
MA-
617 PM EDT WED JUL 9 2008

AT 615 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM BURLINGTON TO 2 MILES SOUTHWEST OF
MILLVILLE...OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
SOMERVILLE TO 6 MILES WEST OF WOONSOCKET...MOVING EAST AT 27 MPH.

THUNDERSTORMS WILL BE NEAR...WELLESLEY BY 620 PM EDT...LYNNFIELD AND
NORTH READING BY 630 PM EDT...DANVERS AND WESTWOOD BY 640 PM EDT...
WENHAM AND HAMILTON BY 650 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

MLE

The radar

The Boston radar (KBOX), 40 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Norfolk

When
July 9, 5:26 PM EST
Where
Norfolk County, 1.36 mi SSW of Wellesley
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.302, -71.289

Lightning, Norfolk

When
July 9, 5:42 PM EST
Where
Norfolk County, 1.11 mi NNE of Wellesley Fells
Property damage
$30,000
Reported by
Newspaper
Coordinates
42.314, -71.310

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125171, 125172.